Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 23, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 9, 1998, 8:15 AM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 1998, 8:15 AM EDT (12:15 UTC)
- Expired
- Apr 9, 1998, 8:50 AM EDT
- In force
- 35 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 8:17 AM EDT | Hail 0.75 | Supply, NC | |
| Apr 9, 8:33 AM EDT | Hail 1 | Leland, NC | Reported at Olde Fort Golf Course...10 S Leland |
| Apr 9, 8:40 AM EDT | Thunderstorm Wind 77 | Myrtle Grove, NC | Numerous trees down in the Echo Farms area . 77 Knot gust measured at the Blockade Runner Hotel by local TV station's anemometer |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 4:00 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 091215 RRA
SVRILM
NCC019-129-091250-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
815 AM EDT THU APR 9 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 850 AM EDT
* AT 813 AM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
LARGE HAIL 19 MILES SOUTHWEST OF WILMINGTON OR 10 MILES SOUTHWEST
OF ORTON PLANTATION MOVING NORTHEAST AT 65 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
BOILING SPRINGS LAKE BY 818 AM EDT
ORTON PLANTATION BY 818 AM EDT
MONKEY JUNCTION BY 830 AM EDT
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT
USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...
EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS.
IRELANDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:30 AM EDT, 5 hours 45 minutes earlier.
Area forecast discussion, Apr 9, 2:30 AM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 AM EDT THU APR 9 1998 RAH/CAE: RW/TRW LIKELY THIS MRNG INL/INTO AFTN CST. DECRSG CLDS TNGT THEN PTSNY FRI W/ MAYBE A SLGT POP. TRW ACTIVITY STILL FIRING OVR CNTL AL/NRN GA/SERN TN ALG CDFNT & PREFNTL TROF W/ HELP FM NOSE OF UPR JET/STG VORT/GD UPR DIFLNC. ALL THESE INGREDIENTS PROGD TO CONT MVG THIS WAY ON WSWLY FLOW ALF AHD OF UPR LO. MODELS PROJECT BEST DYNAMICS/LLJ/INSTAB/THETA/CAPES/HELICITIES ACRS CWA TWD 12Z INL CWA-18Z CST. SO CONT MENTION OF TRW THRU AT LST THE MRNG. ETA DRAGS THE FNT THRU CWA LATE AFTN W/ DRYING BEHIND IT. A 2RY TROF/FNT COMING THRU FRI BEING ACCOMPANIED BY GD WRAP ARND MOIST. W/ COLD POOL MVG IN..HTG WL ONLY PROMOTE CLDS. PLUS WL HV TO WATCH FOR SUM -RA/DZ AS SML PIECES OF VORT PASS ARND THE UPR LO MVG OFF MID-ATLC CST. FOR TEMPS..LIKE THE FWC THRU THE PD BUT W/ SOME COMPROMISE TWD FAN TDY/FRI W/ CLDS/CAA. CWF: MDL BLYR WINDS/FOUS DATA STAY BELOW GALES THRU PD W/ ONLY MRP HINTING AT THEM. SFC PRES GRAD INCRSS SUM AHD OF FNT & LLJ OF 50+ KT PASSES THRU BY THIS AFTN. BUT MIXING REMAINS LTD DUE TO COOL WTRS. WL GO W/ BRIEF GALES THIS AFTN N OF LTL RVR AS PER RAH REQ & STICK TO STG SCA WORDING SWD. FROPA SHIFTS WINDS 1ST TO W THIS EVE THEN 2RY FROPA BRINGS THEM TO NW FOR FRI W/ A RELAXING OF GRAD. ILM TE 080/053 067/042 068 612 FLO TE 081/052 066/042 070 612 LGE
In the hours before
Special weather statement, Apr 9, 5:57 AM EDT, 2 hours 18 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-101015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 557 AM EDT THU APR 9 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS...A STORM SYSTEM OVER THE OHIO VALLEY THIS MORNING WILL INTENSIFY AS IS MOVES TO THE MID ATLANTIC COAST BY THIS EVENING. THE COLD FRONT WITH THIS SYSTEM WILL MOVE ACROSS THE CAROLINAS AND OFF THE COAST BY EVENING. THE WIDESPREAD THUNDERSTORMS OVER THE AREA THIS MORNING WILL END BY MID TO LATE MORNING. HOWEVER...MORE STORMS COULD DEVELOP THIS AFTERNOON AS THE COLD FRONT MOVES THROUGH THE REGION. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE PRIMARY THREAT LOOKS TO BE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES. REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT TO THE NATIONAL WEATHER SERVICE. IRELAND
Special weather statement, Apr 9, 5:57 AM EDT, 2 hours 18 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-101015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 557 AM EDT THU APR 9 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS...A STORM SYSTEM OVER THE OHIO VALLEY THIS MORNING WILL INTENSIFY AS IS MOVES TO THE MID ATLANTIC COAST BY THIS EVENING. THE COLD FRONT WITH THIS SYSTEM WILL MOVE ACROSS THE CAROLINAS AND OFF THE COAST BY EVENING. THE WIDESPREAD THUNDERSTORMS OVER THE AREA THIS MORNING WILL END BY MID TO LATE MORNING. HOWEVER...MORE STORMS COULD DEVELOP THIS AFTERNOON AS THE COLD FRONT MOVES THROUGH THE REGION. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE PRIMARY THREAT LOOKS TO BE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES. REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT TO THE NATIONAL WEATHER SERVICE. IRELAND
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.